Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Had laryngitis. Having dry throat, producing frothy mucous. Problem in swallowing. Reason?

I am a Teaching Assistant. In December I got laryngitis and continued to work the first week. I took the second week off work and returned to work at the beginning of week 3 - my voice had still not recovered. I then contracted a very bad coughing virus just before Christmas. I am now struggling on a day to day basis with my extremely dry throat . I suck lozenges, drink warm water, inhale steam. Nothing helps! The dryness seems to be at the top of my thoat and will often extend down the sides of the back of tongue . At night I wake up several times and have to drink water, use throat spray, suck lozenge. Only relieves mouth. I am so tortured by the symptoms that I often cry. I then produce a really thick, frothy, stretchy mucus and the dryness in my throat makes me gag. I cannot speak for long - struggle a bit holding higher range i and e . The dryness coming up from my throat means that I cannot speak for long, because I dry out. I have seen an ent consultant. Swallowing unconfortable because of lack of lubrication . My vocal cords are open by about 1mm apparently. Interarytenoid oedema - apparently, glassy, spongy looking. Why is my throat so chronically dry? My throat is often sore. I cannot focus on anything during the day, because of the symptoms - mainly the dryness.
Asked On : Sat, 23 Feb 2013
Answers:  1 Views:  62
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
ENT Specialist 's  Response
Aug 2013
hello and welcome to HCM,

You are an teaching assistant and this puts your voice at a strain. You might have noticed that when you take a break from work or speach your voice improves only to worsen when you strain. This is common amongst teachers but don't worry because it indicates that you are working hard in your profession. On our side lets help you out however we can:

1. Consult and ENT again to perform a video laryngoscopic examination of the vocal cords and get a colour print of the same, this will be our baseline for treatment monitoring and outcome measurement.
2. Consult and speach therapist who will first perform a complete speach and language evaluation and will also give you proper advice on how not to strain your voice and also about something called the VOCAL HYGIENE
3. Avoid speaking for long stretches of time and take frequent breaks, am sure even while asking class or teaching you can take frequent breaks by improvising
4. Do not frequently try to clear your throat, it will only worsen the problem and you may end up with a nodule which has to be treated surgically sometimes.
5. Avoid drinking anything cold especially in the night
6. Consult with your ENT and start an anti reflux treatment

remember that for a teacher, the vocal cords are like the muscles for a sportsman, the more you take care of them, the better will be your life

over time when you are experienced you will definetely feel better

take care

Dr Sriram Nathan
Answered: Thu, 15 Aug 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor